Eosinophilia-myalgia syndrome associated with L-tryptophan use

Anthony Montanaro, D. Wakefield

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

A young, previously healthy woman presented with increasing muscle pain, lower limb swelling, fatigue and eosinophilia. She had consumed L-tryptophan tablets (one to two at night) over the preceding five months for management of her insomnia. Her condition slowly deteriorated and she developed generalised oedema and severe lethargy. A white blood cell count was 21.3 x 109/L with 43% eosinophils (Normal range: 4.0-11.0 x 109/L with 1-6% eosinophils. A biopsy specimen of the deep fascia and gastrocnemius muscle demonstrated fasciitis and myositis. The patient failed to recover after cessation of L-tryptophan use but her condition improved rapidly without significant sequelae after systemic treatment with corticosteroids.

Original languageEnglish (US)
Pages (from-to)491-493
Number of pages3
JournalMedical Journal of Australia
Volume153
Issue number8
Publication statusPublished - 1990
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this